OPIATE WITHDRAWAL SYNDROME

 Return to Substance Abuse Articles 

Opiate drugs include morphine and it's derivatives: heroin and codeine as well as a variety of synthetic chemicals that are widely used for pain relief including methadone, Demerol, fentanyl, dilaudid, Vicodan and Percocet.  Opiates are medications that stimulate opiod receptors and therefore depress function in certain parts of the brain.    Major benefits of the medications are that they can relieve pain and cough.  Of course, the use of these drugs also causes sedation, affect the ability to urinate, slow down the intestinal tract and cause the pupils of the eyes to become pinpoint.  This is because the receptors are widely distributed throughout the brain, intestinal tract as well as other places in the body.  Abusers of the drug describe euphoria as well, which is likely related to the release of dopamine in the brain. This is responsible for causing drug-seeking behavior even in the absence of physical withdrawal.

When there is a constant administration of these medications, tolerance develops.  This means that the drug yields a lesser effect than it previously did and that more of the drug needs to be taken in order to obtain the same effect.  This is why persons using these drugs usually increase their amount used. A popular theory states that tolerance is caused because opiate receptors decrease in activity secondary to constant over stimulation.  While there are other theories, it is clear that the receptor's sensitivity to the drug is diminished and the ability for the drug to depress brain function is reduced.  One important area that becomes depressed and eventually develops tolerance is a certain area of the brain called the LOCUS COERULEUS or LC.  This is a part of the brain intimately involved in mobilizing the various body functions in reaction to pain, fear, blood loss and stress and is important in the fight or flight response.

During withdrawal, those areas that have been chronically depressed become overactive causing multiple problems such as nausea, diarrhea, cramping, yawning, irritability and restlessness, gooseflesh, large pupils. sleep problems, excess eye and nose secretions, high blood pressure,  rapid pulse, muscle spasms and fatigue.  There is also sensitivity to pain resulting in diffuse aches and pains.

The intensity and time course of the withdrawal syndrome is related to the rate at which the opiate receptors become empty of drugs.  This is, in turn,  related to how fast the drug is metabolized.  Drugs that are metabolized faster, such as heroin, cause a more intense withdrawal syndrome since they leave the body and therefore the receptors at a faster rate.  Drugs such as methadone that are metabolized slowly cause a more prolonged but less intense withdrawal syndrome. (This  assumes  the same degree of tolerance. However,  most persons on Methadone maintenance on doses typically prescribed usually  have extremely high levels of tolerance which results in an intense withdrawal syndrome despite its'  relatively slow metabolism.)  Heroin users will usually begin experiencing withdrawal within 3-4 hours.  This peaks in 2-3 days  and begins to resolve in 4-5 days.  Methadone withdrawal will start in 2-3 days, peak in 5-7 days and resolve 1-2 weeks later.  Most other drugs will fall in between.

Hyperactivity in the LC during withdrawal is well recognized and correlates highly with the intensity of the measurable withdrawal syndrome.  The belief now is that most, if not all, physical symptoms of withdrawal originate from over activity in this area of the brain.  Note that the LC is an area distinct from the areas of the brain that are responsible for euphoria and the sedation.  Clonidine, a blood pressure drug, has been shown to reduce this over activity.  It has been a useful medication for controlling the withdrawal syndrome.
 
Many people who take opiate pain killers would never realize that can even start the withdrawal  process while they take their medication.  Vicodin and Oxycodone are both short acting. Half of the medication is gone from the body in 4-5 hours.  Since these medications are often use four times daily, there are often times that 6 hours elapses between doses.  Mild increases in pain may be the very first symptom of withdrawal.  Depression and irritability are also seen.  This is a major reason while many chronic pain patients have poorly controlled pain.
 
It must be noted that in addition to physical withdrawal, there is emotional withdrawal as well.  This comprised depression, fatigue, lack of energy and cravings.  It is related to imbalances elsewhere in the brain  (not the LC)such as the nucleus Accumbens. It can go on for months or longer.  

Return to Substance Abuse Articles